(ChemotherapyAdvisor) – Dermatologic adverse events lead to a diminished quality of life (QOL), with EGFR inhibitor-associated rash and pruritus “having the greatest negative impact,” investigators reported June 28 at the International Symposium on Supportive Care in Cancer, New York, NY.
Alyx C. Rosen, Memorial Sloan-Kettering Cancer Center, New York, NY, and colleagues examined the effect of dermatologic adverse events on QOL in patients with cancer on conventional vs targeted therapies using a dermatologic-specific questionnaire.
A total of 283 patients completed the Skindex-16, a QOL questionnaire that measures effects on three domains, symptoms, emotions, and function. Patients were grouped into whether they had received targeted or nontargeted therapies.
Overall and sub-domain Skindex scores were evaluated and correlations of Skindex scores with type of anti-cancer therapy and number of and specific dermatologic adverse events were investigated.
A significant difference between patients receiving targeted vs nontargeted therapy was observed with regard to emotion (P=0.02) and overall (P =0.02) Skindex scores. EGFR inhibitor-associated rash had greater impact on symptoms (P=0.009), emotions (P<0.001), and function domain scores (P=0.01) as well as overall Skindex scores (P=0.001), as did pruritus (P<0.001, P=0.004, P=0.04, and P<0.001, respectively) compared with patients without these dermatologic adverse events.
The investigators recommended that to minimize QOL in patients with cancer who experience dermatologic adverse events, “emphasis should be placed on conducting randomized controlled trials to establish effective management strategies.”
The International Symposium on Supportive Care in Cancer is sponsored by the Multinational Association of Supportive Care in Cancer and the International Society of Oral Oncology.